This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
A Case for Diagnosis (Pityriasis-Rosea-like, Lichen-Planus-like Eruption Following Antisyphilitic Therapy?) Presented by Dr. Harold M. Johnson.
A 34 year old Filipino had been treated for syphilis since May 31, 1944. He received a course of bismuth and a course of arsenic (oxophenarsine hydrochloride), and when bismuth was started again, on Sept. 20, 1944, a pruritic scaly exanthem with discrete scaly macules and papules following the lines of cleavage developed on his chest, arms and legs. The lesions are definitely pityriasis-rosealike, with the dusky purplish hue of lichen planus. The patient complained of severe itching in periodic seizures. Antisyphilitic therapy was discontinued, and a plantation physician gave the patient sodium thiosulfate and calcium gluconate intravenously and antipruritic lotions.
He was seen on Dec. 4, 1944, and a specimen for biopsy was taken from a typical scaly purplish papule located on his abdomen. The blood and urine were normal.
James T. Wayson, Harry L. Arnold. HAWAII DERMATOLOGICAL SOCIETY. Arch Derm Syphilol. 1946;53(6):658–663. doi:10.1001/archderm.1946.01510350098019